Thunderstorm Wind, Sussex
- When
- August 13, 8:00 PM EST
- Where
- Sussex County, Lewes
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 38.767, -75.150
Thunderstorms with damaging winds knocked down trees onto poles and wires in Lewes. Three inch rains that fell with the storm hampered utility companies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with damaging winds knocked down trees onto poles and wires in Lewes. Three inch rains that fell with the storm hampered utility companies. Power was restored by midnight EDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 2:40 PM EST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 340 PM EDT MON AUG 13 2001 RADAR MOSIAC LIGHTING UP THIS AFTERNOON WITH APPROACH OF SURFACE COLD FRONT AND STAGNENT BOUNDARY ACROSS DELMARVA. BOTH 00Z AND LATEST 12Z MODELS GENERALLY DOING QUITE WELL WITH PRECIPITATION POTENTIAL AND LOCATION WITH BOTH OF THESE FEATURES. FLOOD POTENTIAL STILL EXISTS TODAY ALTHOUGH IT IS LESS THAN LAST TWO DAYS ACROSS MOST OF THE CWA. A SLIGHT EASTWARD FLUX IN U/L FLOW AND APPROACHING COLD FRONT CONTINUES TO PUSH BEST PW/S SOUTH AND EAST OF THE CWA. 12Z RAOBS SHOWED KALB PW/S AT 1.45...NYC AT 2.14...AND KLWX AT 2.02 INCHES. TRAINING DELAWARE ECHOES NOW OFFSHORE. COLD FRONTAL PRECIPITATION CONTINUES TO MOVE AT A GOOD CLIP AT THE MOMENT. H8 JET ASSOCIATED MORE WITH DELMARVA BOUNDARY HELPING TO INCREASE RAINFALL IN THIS AREA...BUT IS STILL LESS IMPRESSIVE COMPARED TO YESTERDAY DECREASING BLO 20 KTS. THIS PLACEMENT SHOULD ALSO HELP LIMIT RAINFALL INTENSITIES ASSOCIATED WITH COLD FRONT. DEW POINTS CURRENTLY IN THE UPPER 60S TO MIDDLE 70S ACROSS THE CWA WILL BE REPLACED WITH MIDDLE 50S TO LOWER 60S THE NEXT 24 TO 36 HOURS AS DRIER AIR ADVECTS SOUTH FROM THE GREAT LAKES. MODELS ARE PAINTING AFTERNOON PRECIPITATION ACROSS THE CWA TUESDAY AFTERNOON AS IT REMAINS UNDER CYCLONIC FLOW. WITH DECREASING AMOUNTS OF SURFACE MOISTURE TO WORK WITH AND FURTHER ADVECTION NOT EXPECTED UNDER THIS CYCLONIC FLOW...WILL LIMIT TO SLIGHT POPS AND LEAVE PRECIPITATION WORDING OUT OF PACKAGE. WITH FROPA...H8 TEMPS DECREASE...ON AVERAGE...2 DEGREES C ACROSS CWA BY TUESDAY AFTERNOON WITH ANOTHER 1 DEGREE DECREASE ON WEDNESDAY. THUS...TOO MUCH CHANGE NOT EXPECTED. RELATIVE HUMIDITY LEVELS WILL BE LOWER THOUGH. SURFACE WINDS SHOULD SHIFT TO NORTH FOR ALL THE CWA BY DAYBREAK TUESDAY AND PERSIST THROUGH WEDNESDAY...EXCEPT FOR COAST WHERE AFTERNOON SEABREEZES ARE A GOOD BET. EVEN WITH SOMEWHAT LOWER DEW POINTS TONIGHT...WILL INCLUDE PATCHY FOG ONE LAST TIME. THE CRUX OF THE DRYER AIR WILL BE HERE ON WEDNESDAY. AFTER A MAINLY RAIN-FREE WORK WEEK...THE EXTENDED WILL INCLUDE THE CHANCE OF PRECIPITATION ON DAYS 4...5...AND 6. YET ANOTHER WET WEEKEND POSSIBLE. NOTHING TO NOTE ON THE MARINE DESK. SEAS CONTINUING IN THE 3 TO 5 FOOT RANGE. MPO 57 76 55 75 / 30 10 20 0 ABE 64 80 61 79 / 30 20 20 0 RDG 64 80 61 79 / 40 20 20 0 PHL 69 82 65 81 / 40 20 20 0 12N 58 78 56 77 / 30 10 20 0 SMQ 68 81 63 79 / 40 20 20 0 TTN 69 82 65 81 / 40 20 20 0 MIV 70 82 65 81 / 40 20 20 0 ACY 69 78 69 78 / 40 20 20 0 ILG 67 82 63 80 / 40 20 20 0 DOV 70 82 65 81 / 40 20 20 0 GED 70 82 65 81 / 40 20 20 0 ESN 70 82 65 81 / 40 20 20 0 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. KRUZDLO
NJZ013-014-132230- SPECIAL WEATHER STATEMENT - HEAVY RAIN NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 422 PM EDT MON AUG 13 2001 ...HEAVY RAIN POTENTIAL NEXT HOUR... VERY HEAVY RAIN HAS BEEN FALLING OVER OCEAN COUNTY DURING THE PAST FEW HOURS AND IS MOVING INTO EXTREME SOUTHEAST MONMOUTH COUNTY. SOME ROADS MAY BECOME FLOODED ESPECIALLY ALONG HIGHWAYS 18 AND 138 BETWEEN SEA GIRT AND NEPTUNE. RAINFALL AMOUNTS MAY REACH 2 TO 3 INCHES AN HOUR. THE POTENTIAL ALSO EXISTS FOR RAIN TO DEVELOP OVER THE REMAINDER OF THE COUNTY...FARTHER INLAND TOWARD FREEHOLD. EBERWINE
NJZ008>010-012-015-PAZ069-140530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 536 PM EDT MON AUG 13 2001 ...THUNDERSTORMS INCREASING IN INTENSITY... A LINE OF THUNDERSTORMS WAS MOVING THROUGH NORTHERN NEW JERSEY ACROSS TO EASTERN PENNSYLVANIA. THE STRONGEST WERE IN NORTHERN HUNTERDON AND WESTERN MORRIS COUNTIES. THE STORMS WERE MOVING TO THE SOUTHEAST AT 20 TO 25 MPH. THE STORMS WILL PRODUCE A BRIEF PERIOD OF HEAVY RAIN AND POSSIBLY SOME SMALL HAIL AS THEY MOVE THROUGH. ADDITIONAL STATEMENTS WILL BE ISSUED OVER THE NEXT HOUR. EBERWINE
NJZ008>010-140015- SPECIAL WEATHER STATEMENT - HEAVY RAINFALL NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 611 PM EDT MON AUG 13 2001 ...THUNDERSTORMS PRODUCING HEAVY RAIN IN NORTHERN NEW JERSEY... THUNDERSTORMS WERE COVERING A GOOD PART OF NORTHERN HUNTERDON COUNTY AND PRODUCING VERY HEAVY RAIN THIS HOUR. THE STORMS EXTENDING INTO SOUTHERN MORRIS AND SOON WILL BE IN NORTHWEST SOMERSET. RAINFALL MAY REACH TWO INCHES AN HOUR AND CAUSE STREET AND HIGHWAY FLOODING. THE STORMS WERE MOVING OVER THE SAME GENERAL AREA ESPECIALLY ACROSS NORTHERN HUNTERDON COUNTY. MOTORISTS ARE ADVISED TO NOT DRIVE THROUGH FLOODED WATERS. THE HEAVIEST RAINS ARE FALLING ALONG HIGHWAY 78. A FLASH FLOOD WARNING MAY BE NEEDED IF THE STORMS DO NOT SHOW A TENDENCY TO MOVE A LITTLE FASTER. EBERWINE
NJZ009-010-015-PAZ069-140130- SPECIAL WEATHER STATEMENT - HEAVY RAIN NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 637 PM EDT MON AUG 13 2001 ...HEAVY RAIN CONTINUING...WITH MORE THUNDERSTORMS DEVELOPING... HEAVY RAIN HAS CAUSED STREET FLOODING IN HUNTERDON COUNTY NEW JERSEY. THESE THUNDERSTORMS ARE MOVING SLOWLY SOUTH THROUGH THE REMAINDER OF HUNTERDON WHILE MORE ARE DEVELOPING ALONG THE DELAWARE RIVER TO TRENTON. THERE ARE NO FLASH FLOOD WARNINGS IN EFFECT AT THIS TIME BUT IF THE THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE SLOWLY...VERY HEAVY RAIN WITH AMOUNTS OF 2 TO 3 INCHES IN AN HOUR ARE POSSIBLE. THIS WOULD PROMPT FLASH FLOOD WARNINGS. PERSONS IN BUCKS...AND MERCER COUNTIES ARE ADVISED TO MONITOR THE WEATHER OVER THE NEXT HOUR ESPECIALLY IF YOU LIVE NEAR SMALL STREAMS. MOTORISTS ARE STRONGLY URGED NOT TO DRIVE THROUGH FLOOD WATERS. REMEMBER...THESE STORMS ARE ALSO PRODUCING DANGEROUS LIGHTING. EBERWINE
NJZ010-012>014-140115- SPECIAL WEATHER STATEMENT -HEAVY RAIN NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 730 PM EDT MON AUG 13 2001 ...HEAVY RAIN OVER THE NEXT HOUR... RADAR CONTINUES TO TRACK AN AREA OF VERY HEAVY RAIN MOVING THROUGH SOMERSET AND MIDDLESEX COUNTIES...AND SOON TO BE IN MONMOUTH. RAINFALL RATES OF TWO INCHES AN HOUR ARE POSSIBLE WITH STREET FLOODING IN SOME AREAS. MOTORISTS ARE ADVISED NOT TO DRIVE THROUGH FLOODED AREAS. EBERWINE
NJZ019-140100- SPECIAL WEATHER STATEMENT - HEAVY THUNDERSTORMS NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 758 PM EDT MON AUG 13 2001 ...HEAVY THUNDERSTORMS IN BURLINGTON COUNTY... HEAVY THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN BURLINGTON COUNTY. THE STORMS ARE MOVING SLOWLY SOUTHEAST UNDER 10 MPH AND WILL BE ACCOMPANIED BY VERY HEAVY RAIN OF ONE TO TWO INCHES AN HOUR. THIS WILL RESULT IN STREET FLOODING. THE STORMS ARE ALSO ACCOMPANIED BY FREQUENT LIGHTNING STRIKES. EBERWINE
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268780.